Tennessee, 2005

Hail in Tennessee, December 28, 2005

December 28, 2005 · NWS MRX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Dec 28, 10:27 AM EST, 4 hours 3 minutes earlier.

Area forecast discussion, Dec 28, 10:27 AM EST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1027 AM EST WED DEC 28 2005

.DISCUSSION...
DEEP UPPER TROUGH ACROSS ILLINOIS WILL MOVE EAST OVER THE OHIO AND TENNESSEE
VALLEYS TODAY AND TONIGHT. ASSOCIATED COLD FRONT WAS LOCATED ACROSS MIDDLE
TENNESSEE TO EXTREME NORTHWEST ALABAMA WITH STRONG SOUTHERLY WINDS
AHEAD OF THE FRONT PULLING SURFACE DEWPOINTS INTO THE 50S OVER
ALABAMA AND SOUTHERN MIDDLE TENNESSEE. THE BOUNDARY LAYER JET WILL INCREASE
THE LOW LEVEL MOISTURE OVER THE FORECAST AREA TODAY WITH SOME
BREAKS IN THE CLOUDS ANTICIPATED AS WELL TO DESTABILIZE THE AIRMASS.

AS THE COLD POOL ALOFT MOVES ACROSS TODAY...WBZ WILL BE QUITE LOW
(AROUND 6 KFT OR LESS) WITH A FAIRLY STRONG LOW LEVEL JET (35-45 KNOTS).
LATEST NAM CAPES AND LIFTED INDICES SUGGEST ATMOSPHERE WILL BE
UNSTABLE ENOUGH TO SUPPORT THUNDERSTORM DEVELOPMENT. ALSO...NAM
SHOWS FORECAST AREA UNDER FAVORED LEFT FRONT QUADRANT OF UPPER JET.

AFTER COORDINATED WITH SPC AND SURROUNDING OFFICES...I HAVE
UPDATED THE HWO AND ISSUED AN SPS CONCERNING THE POTENTIAL OF
SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING. MAIN CONCERN
IS LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. SHEAR PROFILE ALSO SUPPORTS
SUPERCELL DEVELOPMENT AND ROTATION WITH AFTERNOON STORMS AS WELL.

AS WARM FRONT MOVES INTO THE WESTERN SECTIONS OF THE FORECAST AREA TODAY...
I EXPECT TEMPERATURES TO WARM INTO THE 50S TO NEAR 60 SOUTH...SO
WILL UPDATE HIGHS ACCORDINGLY.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DH
Hazardous weather outlook, Dec 28, 9:52 AM EST, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
952 AM EST WED DEC 28 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-291000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
952 AM EST (852 AM CST) WED DEC 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A DEEP UPPER TROUGH OF LOW PRESSURE AND ASSOCIATED COLD FRONT WILL
MOVE EAST ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA...AND SOUTHWEST
NORTH CAROLINA THIS AFTERNOON AND EARLY EVENING.  INCREASING SOUTHERLY
WINDS AHEAD OF THIS SYSTEM WILL PULL MOISTURE BACK INTO THE REGION.
AS THE COLD FRONT MOVES ACROSS THE TENNESSEE VALLEY...SHOWERS
AND THUNDERSTORMS WILL DEVELOP OVER MIDDLE TENNESSEE AND
ALABAMA...THEN SWEEP ACROSS THE REGION THIS AFTERNOON AND EARLY
EVENING.  DUE TO THE COLD AIR ALOFT...SOME OF THESE STORMS MAY
PRODUCE LARGE HAIL UP TO NICKEL SIZE.  ALSO...THE STRONG WINDS ALOFT
MAY PRODUCE ISOLATED DAMAGING WINDS WITH THE STRONGER THUNDERSTORMS.

THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL BE ALONG AND SOUTH
OF A LINE FROM ONEIDA TO KNOXVILLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DH

In the hours before

Special weather statement, Dec 28, 10:09 AM EST, 4 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1009 AM EST WED DEC 28 2005

NCZ060-061-TNZ012>014-035>041-067>074-081>087-098>102-282200-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
JEFFERSON-KNOX-LOUDON-MARION-MCMINN-MEIGS-MORGAN-NORTH SEVIER-
NORTHWEST COCKE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-SCOTT TN-
SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST MONROE-UNION-WEST POLK-
1009 AM EST (909 AM CST) WED DEC 28 2005

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
EARLY EVENING...

A COLD UPPER TROUGH OF LOW PRESSURE WILL MOVE ACROSS THE TENNESSEE
VALLEY AND SOUTHERN APPALACHIANS LATER THIS AFTERNOON AND EARLY
EVENING.  INCREASING SOUTHERLY WINDS AHEAD OF THIS SYSTEM WILL
HELP DESTABILIZE THE AIRMASS ACROSS MUCH OF EAST TENNESSEE...
SOUTHWEST VIRGINIA...AND SOUTHWEST NORTH CAROLINA TODAY.  AS A
COLD FRONT MOVES ACROSS THE AREA...SHOWERS AND THUNDERSTORMS
WILL DEVELOP OVER MIDDLE TENNESSEE AND ALABAMA...THEN MOVE NORTHEAST
ACROSS THE REGION THIS AFTERNOON.

DUE TO THE STRONG WINDS AND COLD AIR ALOFT...SOME OF THESE STORMS
MAY BECOME SEVERE PRODUCING LARGE HAIL UP TO NICKEL SIZE AND DAMAGING
STRAIGHT LINE WINDS.  THE GREATEST THREAT FOR SEVERE THUNDERSTORMS
WILL BE ALONG AND SOUTH OF A LINE FROM ONEIDA TO KNOXVILLE.

RESIDENTS ACROSS EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA SHOULD
STAY TUNED TO YOUR NOAA WEATHER RADIO OR FAVORITE RADIO AND TV
STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNING FROM YOUR
NATIONAL WEATHER SERVICE.  SPOTTER ACTIVATION MAY BE REQUIRED LATER
TODAY.

DH

The radar

The Northeast Alabama radar (KHTX), 82 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sequatchie

When
December 28, 2:30 PM EST to 2:40 PM EST
Where
Sequatchie County, Cagle
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.467, -85.467

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2005Every state in 2005This day in weather historyWarnings in Tennessee, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5483944.